6
$\begingroup$

It is well known that every Borel set has the property of Baire. That is, for every Borel set $B$, there is an open set $U$ and a sequence of dense open sets $D_n$ such that for every $x\in \cap_n D_n$, $x\in B \iff x \in U$.

Also well known: every Borel set can be represented by a Borel code, a well-founded tree whose leaves encode open sets and whose inner nodes designate how to combine them (intersect, union, complement).

Taking a computability-theoretic view, it looks like starting from a Borel code $X$ of height $\alpha$, it will take about $\alpha$-many jumps of $X$ to compute open codes for such sets $U$ and $\{D_n\}_{n\in\omega}$.

Do you know of a reference where this (or the analogous fact, if I missed any detail) is already proved?

Similarly, is there any paper which has already analyzed the reverse math strength of the statement ``Every Borel set has the Property of Baire''?

$\endgroup$
4
$\begingroup$

I think this is a well known fact.

For example, let $\alpha$ be a recursive ordinal and $B=\{g\mid g\mbox{ is a }0^{(\alpha)}\mbox{-generic real}\}$. Then $B$ is a hyperarithmetic set and so has a recursive Borel code $X$.

But no real in $B$ is recursive in $0^{(\alpha)}$ and so any open approximation must not be recursive in $0^{(\alpha)}$.

| cite | improve this answer | |
$\endgroup$
  • $\begingroup$ Liang Yu, thank you for the nice example. It is short and pleasing, but different from what I am looking for in two ways. First, the fact I wish to cite would give the exact degree of unsolvability for each $\alpha$, while this example leaves a few jumps' gap. (The gap can be closed by coding $0^{(\alpha)}$ into the $U$.) Second, I'm looking for a reference, not a proof sketch. When I need to cite folklore, I will generally write up a proof for the sake of the literature's completeness. However, I prefer to hope that someone wrote it already! $\endgroup$ – Linda Brown Westrick Apr 5 '15 at 0:35
  • $\begingroup$ Peter Hinman (Hinman, Peter G. Some applications of forcing to hierarchy problems in arithmetic. Z. Math. Logik Grundlagen Math. 15 1969 341–352. ) investigated something related your question based on Sacks work. $\endgroup$ – 喻 良 Apr 5 '15 at 7:40
  • $\begingroup$ Thank you for the reference. I couldn't find an electronic copy in the usual places, so my response will take a little longer. (If anyone has a pdf handy I would be grateful for the share.) $\endgroup$ – Linda Brown Westrick Apr 5 '15 at 19:01
  • $\begingroup$ I'm glad to know of this nice paper of Hinman. As for my question, I'll accept your answer of "folklore" in a few days if no references come up before then. $\endgroup$ – Linda Brown Westrick Apr 6 '15 at 2:02

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.